Alert archive / Iowa / Red Flag Warnings in 2024
Red Flag Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at Feb 25, 2024, 1:51 PM CST for 51 counties in Iowa. It took effect at Feb 26, 2024, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 25, 2024, 1:51 PM CST (19:51 UTC)
- In effect from
- Feb 26, 2024, 9:00 AM CST
- Expired
- Feb 26, 2024, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
All 51 counties
Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Tama County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2861 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
912 WWUS83 KDMX 251951 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 151 PM CST Sun Feb 25 2024 ...Extreme Fire Weather Conditions Monday... .Record breaking warmth on Monday will combine with winds out of the southwest gusting over 35 mph at times and relative humidity dropping under 25 percent. This will result in extreme fire weather conditions across much of Iowa. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-260400- /O.NEW.KDMX.FW.W.0001.240226T1500Z-240227T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 151 PM CST Sun Feb 25 2024 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CST MONDAY FOR MUCH OF IOWA... The National Weather Service in Des Moines has issued a Red Flag Warning, which is in effect from 9 AM to 6 PM CST Monday. * AFFECTED AREA...Much of Iowa * WIND...Out of the southwest at 20-25 mph, gusting over 35 mph * HUMIDITY...15 to 25 percent through the afternoon * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Hagenhoff
5 follow-up statements
066 WWUS83 KDMX 260238 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 838 PM CST Sun Feb 25 2024 ...Extreme Fire Weather Conditions Monday... .Record breaking warmth on Monday will combine with winds out of the southwest gusting over 35 mph at times and relative humidity dropping under 25 percent. This will result in extreme fire weather conditions across much of Iowa. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-261045- /O.CON.KDMX.FW.W.0001.240226T1500Z-240227T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 838 PM CST Sun Feb 25 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 6 PM CST MONDAY FOR MUCH OF IOWA... * AFFECTED AREA...All of Central Iowa * WIND...Out of the southwest at 20-25 mph, gusting over 35 mph * HUMIDITY...15 to 25 percent through the afternoon * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. A few counties in central to western Iowa already have burning bans in effect. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
992 WWUS83 KDMX 260935 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 335 AM CST Mon Feb 26 2024 ...Extreme Fire Weather Conditions Today... .Record-breaking warmth will combine with winds out of the southwest gusting to 30-35 mph at times, antecedent dry conditions, and relative humidity dropping under 25 percent through much of central Iowa. This will result in extreme fire weather conditions across much of the state. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-261745- /O.CON.KDMX.FW.W.0001.240226T1500Z-240227T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 335 AM CST Mon Feb 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING FOR MUCH OF IOWA... * AFFECTED AREA...All of Central Iowa * WIND...Out of the southwest at 15-25 mph, gusting to 30-35 mph. * HUMIDITY...15 to 25 percent during the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. A few counties in central to western Iowa already have burn bans in effect. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
947 WWUS83 KDMX 261642 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 1042 AM CST Mon Feb 26 2024 ...Extreme Fire Weather Conditions Today... .Record-breaking warmth will combine with winds out of the southwest gusting to 30-35 mph at times, antecedent dry conditions, and relative humidity dropping under 25 percent through much of central Iowa. This will result in extreme fire weather conditions across much of the state. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-270000- /O.CON.KDMX.FW.W.0001.000000T0000Z-240227T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1042 AM CST Mon Feb 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR FOR MUCH OF IOWA... * AFFECTED AREA...All of Central Iowa * WIND...Out of the southwest at 15-25 mph, gusting to 30-35 mph. * HUMIDITY...15 to 25 percent during the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. A few counties in central to western Iowa already have burn bans in effect. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
538 WWUS83 KDMX 262055 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 255 PM CST Mon Feb 26 2024 ...Extreme Fire Weather Conditions Today... .Record-breaking warmth will combine with winds out of the southwest gusting to 30-35 mph at times, antecedent dry conditions, and relative humidity dropping under 25 percent through much of central Iowa. This will result in extreme fire weather conditions across much of the state. IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-270000- /O.CON.KDMX.FW.W.0001.000000T0000Z-240227T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 255 PM CST Mon Feb 26 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR MUCH OF IOWA... * AFFECTED AREA...All of Central Iowa * WIND...Out of the southwest at 15-25 mph, gusting to 30-35 mph. * HUMIDITY...15 to 25 percent during the afternoon. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. A few counties in central to western Iowa already have burn bans in effect. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
052 WWUS83 KDMX 262355 RFWDMX URGENT - FIRE WEATHER MESSAGE National Weather Service Des Moines IA 555 PM CST Mon Feb 26 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-270100- /O.EXP.KDMX.FW.W.0001.000000T0000Z-240227T0000Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 555 PM CST Mon Feb 26 2024 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR ALL OF CENTRAL IOWA... Breezy winds are expected to continue decreasing this evening along with a slight increase in RH values, therefore ending the Red Flag Warning across all of Central Iowa. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Feb 25, 11:22 AM CST, 2 hours 29 minutes earlier. Its key messages:
- Record daily and possibly all-time February monthly highs possible Monday.
- At least very high fire weather conditions Monday afternoon. Fire weather headlines possible if confidence in respective high and low end of wind and humidity spectrum increases.
- Active weather Tue and Tue Night with strong winds, sharply colder temperatures, and light snow, rain, wintry mix all possible
- Warm temperatures again to end the week, with more records possible Sunday
Area forecast discussion, Feb 25, 11:22 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1122 AM CST Sun Feb 25 2024
...Updated for the 18z Aviation Discussion...
.KEY MESSAGES...
- Record daily and possibly all-time February monthly highs
possible Monday.
- At least very high fire weather conditions Monday afternoon.
Fire weather headlines possible if confidence in respective high
and low end of wind and humidity spectrum increases.
- Active weather Tue and Tue Night with strong winds, sharply
colder temperatures, and light snow, rain, wintry mix all
possible
- Warm temperatures again to end the week, with more records
possible Sunday
&&
.DISCUSSION...
Issued at 319 AM CST Sun Feb 25 2024
Our weather pattern through next week can essentially be
summarized by the passage of a strong winter system Tuesday into
Wednesday, which will be book-ended by dry conditions and well
above normal warmth. The biggest near term concerns will remain
how high to boost temperatures. Skies should be mostly sunny
today with fairly light and variable winds as a weak surface
trough sags into the state. Even so, and with a lack of mixing
support, our dry and warm airmass should allow for boosting
max temps toward the top of the guidance spectrum resulting in
highs in the 60s.
Tomorrow is a bit more problematic with less confidence, for at
least some elements. Record warmth is likely with 00z HREF 10km
neighborhood probs suggesting 50+% probabilities of highs 70F
plus from Des Moines south and west. However this is likely
conservative with NAM and FV3 core members likely under mixing
in this exceptionally warm and dry airmass, and a bit too moist
in the lowest 1km. Thus have weighted the forecast more toward
the ARW core guidance (HRRR, RAP, HIRES ARW) which suggests
highs in the middle 70s. This degree of mixing also comes with
associated wind and humidity concerns, which would have a
significant effect on fire weather. These temps in the favored
guidance spectrum would support afternoon mixing to 3km or more
which lower dewpoints quite a bit and also boost wind gusts.
While obviously overdone, Bufkit mixing algorithms even mix to
9km for an hour or two at some sites. Even though it's very likely
incorrect, it does give a hint at brief mixing potential which
could result in a few obs optimizing conditions and jumping
gusts to 40+kts in a particular hour. This isn't depicted in
the broad forecast as of yet due to lower confidence in
locations and duration, but certainly something to watch. This
mixing would also lower dewpoints quite a bit, possibly the 20s
or less with 50+F T/Td spreads possible. The forecast currently
has humidities down into the teens and 20s. If confidence in
these higher winds and lower dewpoints increases in the next few
forecast cycles, Fire Weather headlines may be needed.
Conditions will change quite a bit Tuesday into Tuesday night
with wintry precip, strong winds, and much colder temperatures
all expected. The system has slowed a bit from this time
yesterday, which will likely result in another day of record
warmth and highs in the lower 70s southeast before the frontal
passage. This looks to be just exiting those southeast sections
by 00z with sharply falling temperatures and strong winds
following behind into the evening. Any sufficient phasing of
moisture and lift lags the front quite a bit, with the best
chances for precip Tuesday night. Although some lower based
frontogenetical support may precede it and generate some precip
just behind the front, much of our precip will be mid level
kinematic driven. While there will be an axis of 850/700mb
moisture, there won’t be much lift in that layer with strong
negative theta-e advection and subsident QG forcing. This
moisture depth isn't phased well vertically either, likely
resulting in spotty areas of light precipitation. NBM
precipitation type probabilities have now injected some wintry
mix potential south, which seems reasonable considering the
shallow nature of the colder air push and nicely sloped frontal
boundary with height. Thus brief periods of freezing rain or
sleet would be possible there due to a warm layer aloft, or the
lack of ice introduction aloft. Farther north, the moisture and
temperature profiles suggest precip as snow at onset with deeper
colder air. Any wintry precip impacts should be minor, with the
aforementioned light wintry mix south and ENS and GEFS median
10:1 snowfall amounts an inch or less north.
Winds should be a concern Tuesday night as well with sustained
speeds to around headline criteria (30mph). The NBM wind gust
guidance depicts gusts 40-50kts possible, but this seems
overzealous looking at NAM and GFS soundings which show the top
of the mixed layer less than 1km, and likely worst of the gust
potential, capped in the upper 30s. With lows mainly in the
teens during these winds, wind chills by daybreak Wednesday
should be in the single digits above and below zero, and even
-10F or less far northwest. This would be a remarkable 70-80
degree drop in apparent temperature in some spots from Monday to
early Wednesday morning!
The remainder of Wednesday should be a transition day with dry
conditions and a brief window of seasonal temperatures. However
we'll be right back to where we started to end the work week
with zonal flow gradually transitioning to southwest flow aloft.
This will flip the warm advection switch on again with brisk SW
winds pushing temperatures back into the 60s and 70s for next
weekend, which may approach or just break more records by
Sunday.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1122 AM CST Sun Feb 25 2024
VFR conditions will persist through the TAF period. Winds will
shift from out of the northwest today to out of the southeast by
Monday morning. By the end of the TAF period midday on Monday
winds will shift further to out of the southwest winds gusts of
20-30+ kts into the afternoon. A brief period of LLWS is
possible as winds shift, however given the short window and
uncertainty in timing, have kept from TAFs for now.
&&
.CLIMATE...
Issued at 319 AM CST Sun Feb 25 2024
.Forecast and Record Max Temps for Select Central Iowa Cities...
=============================================
| Monday MaxT (2/26) | Period
| Forecast Record/ | of
City | Year | Record
=============================================
Des Moines 76 70/1896 1878-
Lamoni 76 67/1988 1897-*
Mason City 68 57/1976 1903-
Ottumwa 75 64/1932 1923-
Waterloo 73 64/1896 1895-
=============================================
.Forecast and Record Max Temps for Select Central Iowa Cities...
=============================================
| Tuesday MaxT (2/27) | Period
| Forecast Record/ | of
City | Year | Record
=============================================
Des Moines 69 71/2016 1878-
Lamoni 72 72/1976 1897-*
Mason City 56 58/2016 1903-
Ottumwa 74 72/1976 1923-
Waterloo 67 64/2016 1895-
=============================================
.All-Time Record High February Temperatures for Select Central Iowa Cities...
=============================================
| February | Period
| All-Time High | of
City | Record/Year | Record
=============================================
Des Moines 78/1930 1878-
Lamoni 79/1930 1897-*
Mason City 66/1981 1903-
Ottumwa 79/2017 1923-
Waterloo 71/1921 1895-
=============================================
*Incomplete dataset
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Small
AVIATION...Hagenhoff
CLIMATE...KCMHazardous weather outlook, Feb 25, 3:55 AM CST, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 355 AM CST Sun Feb 25 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-261000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 355 AM CST Sun Feb 25 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday will be warm and windy and when combined with the dry surface vegetation, will result in very high to extreme fire weather conditions. Windy conditions are expected on Tuesday into Tuesday night as well with some chances for light snow, especially north, or a wintry mix, south, on Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Iowa, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.